Treat through, taper, or rechallenge
In the case a benign drug rash, “if you feel like you … need to keep a patient on a drug, you do have that option with close supervision,” Dr. Young said. “Communicate that with the dermatologist. Say, ‘I have really struggled getting this patient stabilized. Can we keep them on this drug?’ ”
The dermatologist may not fully realize the implications of stopping an effective AED in a patient with seizures that have been difficult to control. If the drug rash is benign, treating through may be an option. Patients often resolve the rash while continuing the medication, which may be because of desensitization, Dr. Young said. If a patient’s symptoms are too great to continue the drug, neurologists have the option of slowly tapering the drug and reinitiating with a new drug, Dr. Young said. Neurologists also may choose to rechallenge.
If a patient is on several medications, making it difficult to elucidate a causative agent, after stopping those drugs and allowing the rash to resolve, “there is little danger in restarting a medication,” she said.
Benign rash or DRESS?
“When I see a morbilliform eruption, usually what’s on my mind is, ‘Is this just a drug rash or is this DRESS?’ ” Dr. Young said. DRESS often starts with a morbilliform eruption that is indistinguishable from a benign drug eruption.
“Timing is a major difference,” she said. “If a patient develops a morbilliform drug eruption much later than I would expect, then my suspicion [for DRESS] goes up.” Patients with DRESS often have fever and systemic symptoms. Proposed DRESS diagnostic criteria can be useful, but clinical judgment still plays a key role. If a patient does not satisfy diagnostic criteria but has some signs and is taking a drug that is associated with DRESS, “it is going to make me more suspicious and maybe make me recommend stopping that drug sooner,” she said. Anticonvulsants such as carbamazepine, lamotrigine, and phenobarbital are among the drugs most commonly associated with DRESS.
Patients may present with toxic erythemas, such as fixed drug reactions, erythema multiforme, SJS, and TEN. These drug reactions appear similar on biopsy but have different courses.
A patient with a fixed drug reaction often has a single lesion, and the lesion will occur in the same location every time the patient is exposed to the drug. Patients may develop additional lesions with subsequent exposures. These lesions typically are large, erythematous, well-demarcated plaques with central duskiness. “They can be bullous in the center, and they typically will heal with pigmentation, which is unique to this particular drug reaction,” said Dr. Young. “When it gets more concerning and most important to differentiate is when you get generalized bullous fixed drug eruption.” Generalized bullous fixed drug eruptions mimic and are difficult to clinically distinguish from TEN, which has a much has a much poorer prognosis.
Patients with a fixed drug eruption are not as ill as patients with TEN and tend not to slough their skin to the extent seen with TEN. Interferon gamma, perforin, and Fas ligand have been implicated as mechanisms involved in fixed drug reactions. Unlike in TEN, regulatory T cells are abundant, which may explain why TEN and fixed drug reactions progress differently even though they appear to share pathologic mechanisms, Dr. Young said.
Erythema multiforme generally presents with classic target lesions and little mucosal involvement. Infections, most commonly herpes simplex virus (HSV) 1 and 2, may trigger erythema multiforme. Dr. Young recommends evaluating patients for HSV and checking serologies, even if patients have never had a herpes outbreak. “If you have no evidence for infection, you do have to consider discontinuing a medication,” she said.